Is this a simple drug eruption to be discharged?
Mucahit Emet1, Ilker Akbas1, Esra Senturk1, Omer Faruk Elmas2, Sahin Aslan1
1Ataturk University Education and Research Hospital, Department of Emergency Medicine, Erzurum, Turkey
2Ataturk University Education and Research Hospital, Department of Dermatology, Erzurum, Turkey
Keywords: Erythema multiforme; Phenytoin; Cranial radiation; Skin; Emergency
‘Erythema Multiforme associated with Phenytoin And Cranial radiation Therapy’ (EMPACT) is a very rare clinic situation and classified in EM-like drug reactions. It can be easily misdiagnosed as acute urticaria or drug eruption in ED. Initial symptoms may resemble a simple skin problem, but diagnosing and early hospitalization of the patients can be lifesaving. Here, we present a man with renal cell cancer and brain metastases who admitted to ED due to fever and generalized rash. His skin lesions beginning from his head and spreading through the torso appeared four days after the end of radiotherapy (11 days after the initial dose of both radiation and oral phenytoin). Inspection showed erythematous lesions on the scalp, neck, torso and arms. These lesions had desquomative character on the scalp. Erythematous maculopapular lesions with the tendency of fusion were also visible on the chest, abdomen, back, on the flexor areas of the arm, forearm and femoral region. Laboratory studies showed normal complete blood counts, high creatinine kinase, creatinine kinase-MB, gamma-glutamyl transpeptidase, aspartate aminotransferase, lactate dehydrogenase, albumin and total protein. After discontinuation of phenytoin and giving H1, H2 receptor blockers and steroid intravenously, he was discharged two weeks later with full recovery.